Is it really a problem? What happens if I combine Adderall and Alcohol?

As a therapist, I’ve always known that mixing mood stabilizing drugs with booze is not a good thing.  I’ve now done some research that shows that this is also true of the pairing of ADHD medication with drinking.  Pairing Adderall with alcohol can be downright life-threatening.

The Dangers

What’s true is that individuals have been known, in some cases, to take prescribed or even un- prescribed, Adderall with alcohol, to keep the party going longer.  Adderall, being a stimulant, can hinder the user’s ability to determine if they are “too tired or too intoxicated,” and therein lies the danger.  The user may think that because Adderall is a stimulant and alcohol is a depressant, they neutralize each other. The truth is, the stimulant can block the depressant effect of the alcohol, with the potential bottom line result of overconsumption, leading to alcohol poisoning. In one known extreme case, it led to a heart attack.

One poster on a HealthCentral forum (December, 2009) gave an account of an experience of taking 30 mg. of  Adderall, followed by one drink, and ended up in the hospital because they couldn’t stop vomiting.  In other situations, posters reported falling asleep after imbibing, feeling just slightly tipsy, and then awakening to chills, sweats and shaking that were so severe that they also ended up in the hospital. These accounts are anecdotal, but are still worth consideration.

Clearly, this is not something to be taken lightly.  Based on the findings, it is hard to know what the exact mix is that causes the toxicity level to be dangerous.  Everyone is different in terms of how the medication and alcohol will have their effect.

In the name of safety, it is important to report the use of alcohol of someone who is taking ADHD medication to the prescribing physician.